Hail, Chippewa
- When
- July 20, 3:00 PM EST
- Where
- Chippewa County, 2.52 mi NE of Oak Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.310, -84.190
A severe thunderstorm moved across central and eastern Chippewa County, producing marginally large hail on the northwest corner of Neebish Island.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A severe thunderstorm moved across central and eastern Chippewa County, producing marginally large hail on the northwest corner of Neebish Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 12:44 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 144 PM EDT TUE JUL 20 2010 .SYNOPSIS.../ISSUED AT 1047 AM/ GENERALLY WEAK WAVES OF LOW PRESSURE WILL RIDE THROUGH NORTHERN MICHIGAN THROUGH EVENING...ALONG A SLOW MOVING FRONTAL SYSTEM THAT STRETCHES EAST TO WEST SOUTH OF THE GREAT LAKES. THIS WILL KEEP UNSETTLED WEATHER ON TAP FOR TODAY...IN THE FORM OF SCATTERED SHOWERS AND THUNDERSTORMS. ALTHOUGH STORM ACTIVITY WILL BE GENERALLY SMALL IN AREAL COVERAGE...THE RELATIVELY JUICY NATURE OF THE AIRMASS WILL MAKE FOR SOME PRETTY DECENT DOWNPOURS IN LOCATIONS THAT ACTUALLY SEE THE RAINFALL. && .SHORT TERM.../ISSUED AT 1047 AM/...THIS AFTERNOON FAIRLY DIFFUSE SURFACE WEATHER PATTERN WITH GENERALLY WEAK LOW PRESSURE ACROSS THE REGION. WATER VAPOR LOOP SHOWS A SHORT WAVE MOVING ACROSS FAR NORTHERN MINNESOTA AND FAR WESTERN LAKE SUPERIOR. THE MAIN SHORT TERM FORECAST CONCERN REVOLVES AROUND POPS AND THE POTENTIAL FOR SEVERE THIS AFTERNOON. NOT MUCH GOING ON AT THE MOMENT WITH ONLY PARTLY CLOUDY SKIES. HOWEVER...INCOMING SHORT WAVE MOVING BY TO OUR NORTH AND THE GENERAL HEATING OF THE DAY (HIGHS OF WELL INTO THE 70S TO THE LOWER 80S) IS STILL EXPECTED TO LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING (MIXED LAYER CAPES AROUND 1000 J/KG). STORM MOTION IS EXPECTED TO BE RATHER SLOW DUE TO A LIGHT FLOW ALOFT (850-300 MB WINDS ONLY ABOUT 25 KNOTS) SO ANY STORMS THAT DO DEVELOP COULD CONTAIN LOCALLY HEAVY RAINFALL (PLUS PRECIPITABLE WATERS ARE 1.35 INCHES OR SO). FREEZING LEVELS ARE MODERATELY LOW (ABOUT 12,000 FEET) SO CAN NOT TOTALLY RULE OUT THE POSSIBILITY OF MAINLY SMALL HAIL AS WELL. SULLIVAN && .LONG TERM.../ISSUED AT 350 AM/...TONIGHT AND BEYOND TONIGHT...ECMWF IS BEGINNING TO DOWNPLAY THE THE NEXT WAVE THAT COMES THROUGH WITH THE MAIN FOCUS CONTINUING NEAR THE OHIO VALLEY WITH THE FRONT. TYPICALLY, WE TEND TO GET VERY LITTLE ACTIVITY HERE AS THE MOISTURE AND INSTABILITY IS USED ALONG THE BOUNDARY. WITH THE GENERAL 500 MB TROUGH IN CLOSE PROXIMITY OF THE REGION WON'T COUNT SOMETHING OUT FOR THE EVENING. AS WE LOSE THE HEAT OF THE DAY, MY GUESS IS THAT THE OVERNIGHT WILL DRY OUT. WEDNESDAY/WEDNESDAY NIGHT...ALL THE MODELS AGREE THAT THE SFC HIGH WILL WORK ITS WAY INTO THE REGION AND DRY THINGS OUT. WITH THE 500 MB WAVE TO THE EAST THE 500 MB RIDGE BEGINS TO BUILD INTO THE GREAT LAKES AND THE SFC HIGH AS WELL. THIS CONTINUE INTO THE NIGHT SO THE IDEA IS THAT WE SHOULD GET THIS 24 HOUR PERIOD DRY. THURSDAY...THE HIGH CONTINUES TO KEEP THINGS OUT OF THE REGION FOR THE FIRST 6 HOURS, BUT WITH THE NEXT SYSTEM MOVING TOWARD US, THE WARM FRONT IS APPROACHING. I WAS INCLINED AS OF LATE TO MAKE MOST OF THE PRECIPITATION WITH RAIN SHOWERS AND ISOLATED THUNDER, BUT BASED ON THE LAST FEW DAYS, HAVE RETHOUGHT THAT IDEA. WITH THE WARM FRONT MOVING INTO THE REGION AND THE WITH THE DECENT 500 MB SHORTWAVE TROUGH FLATTENING THE RIDGE WILL GO WITH THE CHANCE FOR SHOWERS AND THUNDERSTORM IDEA AS MY GUT FEELING IS THAT THEY WILL BE A LITTLE MORE SUBSTANTIAL, LIKE THE STORMS OF LATE. THE LOW PRESSURE ON THE GFS AND NAM LOOK WAY OVERDEVELOPED WITH THE FEEDBACK CONTAMINATION, AND THE ECMWF LOOKING A LITTLE LESS OVERLY DEVELOPED. WILL HAVE TO WATCH THIS, BECAUSE THERE IS A POSSIBILITY THAT THE MODELS MAY BE ONTO SOMETHING, BUT AM NOT READY TO GO WHOLE HOG ON THIS WITH THE FEEDBACK ISSUES. FRIDAY AND BEYOND...THE MODELS ARE LOOKING PRETTY DECENT FOR THE REST OF THE TIME PERIOD VS. THE GOING FORECAST SO NO CHANGES FORESEEN AT THIS POINT. JSL && .MARINE.../ISSUED AT 350 AM/ THE THUNDER WILL BE MAIN CONCERN TODAY AS THE SFC FLOW WILL BE WEAK, SO NOT EXPECTING ANY SIGNIFICANT WAVES. TONIGHT, THE WINDS MIGHT PICK UP A LITTLE AS THE NEXT SYSTEM TO THE NORTH PASSES BY, BUT NOT EXPECTING A LOT IN THE WAY OF SIGNIFICANT WAVES. HIGH PRESSURE BUILDS INTO THE REGION ON WEDNESDAY AND THINGS QUIET DOWN AGAIN. JSL && .AVIATION.../ISSUED AT 131 PM/...VALID FOR 18Z TAFS AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHERN MICHIGAN THROUGH THIS EVENING. TIMING/COVERAGE UNCERTAINTY WILL LEAD TO JUST IN THE VICINITY SHOWERS IN THE TAFS. OTHERWISE...CLEARING SKIES OVERNIGHT AND PARTLY CLOUDY WEDNESDAY. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT POSSIBLY A LITTLE GUSTY NEAR SHOWERS THEN PICK UP A BIT OUT OF THE NORTHWEST WEDNESDAY. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1119 AM EDT TUE JUL 20 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1119 AM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN MICHIGAN. SEVERE WEATHER IS NOT ANTICIPATED BUT ANY STORMS COULD CONTAIN LOCALLY HEAVY RAINFALL AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 332 PM EDT TUE JUL 20 2010 MIZ018-024-201945- ALPENA MI-PRESQUE ISLE MI- 332 PM EDT TUE JUL 20 2010 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THOMPSONS HARBOR STATE PARK...OR 14 MILES SOUTHEAST OF ROGERS CITY...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LONG LAKE... PRESQUE ISLE... LAKEWOOD... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO NORTHEAST ALPENA COUNTY...NEAR AND EAST OF BOLTON AND CATHRO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JH/JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
353 PM EDT TUE JUL 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL BRIMLEY 46.41N 84.57W
07/20/2010 M0.50 INCH CHIPPEWA MI BROADCAST MEDIA
LASTED FOR 10 MINUTES
&&
EVENT NUMBER APX1000266
JHThe NCL Michigan radar (KAPX), 161 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253144.